Glyburide Overdose

Although rare, it is possible to take too much glyburide. Overdose symptoms include cold sweats, confusion, and blurry vision. The effects of the overdose vary, depending on how much of the medication was taken and whether it was taken with other medicines, alcohol, and/or drugs. If the glyburide overdose was recent, treatment options can include pumping the stomach or using a glucose solution to raise blood sugar.

Glyburide Overdose: An Introduction

Glyburide (DiaBeta®, Glynase®, or Micronase®) is a prescription medication that has been licensed to treat type 2 diabetes. As with all medicines, it is possible to take too much glyburide. Overdose effects will vary, depending on a number of factors, including how much glyburide was taken and whether it was taken with any other medicines, alcohol, and/or drugs.
 
If you happen to overdose on glyburide, seek prompt medical attention.
 

Symptoms of a Glyburide Overdose

A glyburide overdose can cause low blood sugar (hypoglycemia). Possible symptoms of low blood sugar include:
 
  • Sweating
  • Shakiness
  • Extreme hunger
  • Dizziness
  • Cold sweats
  • Blurry vision.
     
More severe symptoms include:
 
  • Changes in behavior, such as irritability
  • Loss of coordination
  • Difficulty speaking
  • Confusion
  • Seizures
  • Loss of consciousness
  • Coma
  • Loss of life.
     

Treatment for a Glyburide Overdose

Given that there have been so few cases of people taking too much glyburide, it is not known what the best treatment is for a glyburide overdose. If the overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a glyburide overdose may include:
 
  • Fluids through an intravenous line (IV)
  • A sugar (glucose) solution to increase blood sugar
  • Other treatments based on the complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on glyburide.
Healthy Eating for People With Diabetes

Glyburide Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.